Alert archive / Indiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 43, NWS Indianapolis, IN

May 23, 20197 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 23, 2019, 4:17 AM EDT for 7 counties in Indiana. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2019, 4:17 AM EDT (08:17 UTC)
Expired
May 23, 2019, 5:15 AM EDT
In force
58 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
70.0 mph

Counties Clay County, IN, Hendricks County, IN, Marion County, IN, Montgomery County, IN, Morgan County, IN, Owen County, IN, Putnam County, IN

The radar

The Indianapolis radar (KIND), 35 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 3:01 AM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2019-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2019-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1625 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:22 AM EDT, 55 minutes earlier.

Area forecast discussion, May 23, 3:22 AM EDT, 55 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
322 AM EDT Thu May 23 2019

.UPDATE...
The SYNOPSIS...NEAR TERM and SHORT TERM Sections have been updated
below.

&&

.SYNOPSIS...
Issued at 322 AM EDT Thu May 23 2019

A frontal boundary will slide into the region today bringing
multiple rounds of heavy rain and intense thunderstorms early this
morning and again later this afternoon and into the evening. The
front will lift north on Friday before becoming quasi-stationary
through the upcoming holiday weekend. This will result in a very
warm and humid airmass remaining over the Ohio Valley along with
periodic threats for strong to possibly severe storms.

&&

.NEAR TERM /Today/...
Issued at 322 AM EDT Thu May 23 2019

Severe convection was moving into central Indiana from the west
ahead of a frontal boundary. A humid airmass was present in front of
the line with mesoanalysis highlighting a low level jet which was
transporting deeper moisture and instability into the area from the
southwest which is steadily weakening a stronger boundary layer
inversion. 07Z temperatures were generally in the upper 60s and
lower 70s.

The primary focus right out of the gate are the inbound
thunderstorms that are likely to provide a noisy wakeup call for
many over the next couple of hours. CAMs support convection tracking
into the northern half of the forecast area over the next 2-4 hours
and while storms may weaken slightly as they encounter more
inhibition...the presence of 1500-2000 J/KG of MLCAPE with the
persistent low level jet will be more than sufficient to maintain
robust convection into the forecast area. The storms over central
Illinois have carried a pronounced wind damage threat with several
reports of gusts approaching 70 mph. Model soundings support that
being the primary threat over the next few hours with DCAPE values
pushing 1000 J/KG. However...soundings have also been consistent
with elevated levels of BL shear and helicity immediately ahead of
the line with noted veering in the lowest 2-3km on hodographs.
Potential will exist for embedded couplets within the squall line
and possibly a brief tornado risk as well. The potential for
damaging winds should gradually decrease with eastward progression of
the line towards daybreak.

Will carry high pops through 13-14Z to time out the expected
evolution of the line into the region before weakening later this
morning as instability is lost and the low level jet diminishes.
Besides the severe threat...heavy rainfall and localized flooding
will be possible as precip water values peak in the 1.75 to 2 inch
range.

The frontal boundary will settle into southern counties this
afternoon with scattered convection developing along it during peak
heating. Soundings show ample amounts of instability in a moist
environment with steep lapse rates and favorable 0-1km helicity
values supporting the potential for any storm to go severe this
afternoon. These storms will likely linger into the evening.

Temps...steamy airmass over the region today and despite the clouds
and convection this morning and again later today...expect high
temps into the lower and middle 80s. An overall model blend will
work well.

&&

.SHORT TERM /Tonight through Saturday Night/...
Issued at 322 AM EDT Thu May 23 2019

Forecast challenges continue to focus on timing rain/storm chances
into the holiday weekend as the frontal boundary shifts north but
continues to meander across the region.

Amplified upper level pattern will persist across the country
through the short term...anchored by an upper low that will kick out
of the Intermountain West and into the Canadian Prairies by
Saturday. Downstream across the eastern half of the country...strong
ridging aloft will center over the mid South and remain in place
through the upcoming weekend. Central Indiana will reside on the
periphery of the ridge for much of the period with the exception of
Friday and Friday night as the ridge axis flexes over the Ohio
Valley. This places the region in a favorable location to be
impacted by convective clusters associated with waves aloft rippling
through the zonal flow. The position of the frontal boundary will
become key as well and serve as a focus for storms to track through
the weekend.

Convection that develops this afternoon in vicinity of the frontal
boundary over southern counties will likely continue into the
evening before diminishing as forcing aloft is lost. The boundary
will lift back north across the region late tonight into Friday
morning and may bring isolated to scattered convection with it as it
shifts north. However a lack of more extensive low level forcing
should mitigate more substantial convective coverage. The front will
continue north into the lower Great Lakes on Friday with the threat
for storms shifting into the northern part of the state by late day
into Friday night.

The boundary will likely drop back south Saturday and Saturday night
as heights aloft flatten. While there still remains plenty of
uncertainty with respect to how far south the boundary comes...model
guidance hinting at a surface wave tracking along the boundary
Saturday afternoon and evening that would support the potential for
more widespread convection impacting the forecast area near and
north of I-70 at a minimum. Ample amounts of instability combined
with enhanced low level flow and shear near the boundary would
certainly support a severe weather risk with any storms Saturday
afternoon and evening. Damaging winds would likely be the primary
threat but model soundings suggest all forms of severe weather
would be possible. In addition...precip water levels will remain
elevated through the period. Unfortunately...that means potential
for additional torrential rains from these storm cluster on top of
saturated soils over the region.

Temps...very warm and humid air will remain across the Ohio Valley
through the period. Temps may be held back just a bit on Friday with
clouds and scattered convection as the front shifts back north. Mid
and upper 80s though look solid for the entire forecast area
Saturday and a few locations may make a run at 90 degrees. Utilized
a model blend for lows through the period.

&&

.LONG TERM /Sunday through Wednesday/...
Issued at 235 AM EDT Thu May 23 2019

Appears pattern will become more progressive early next week as
ensembles indicate a large chunk of the persistent western trough
will eject into the western Great Lakes by the middle of next
week. This should allow for the current upper ridge to move to a
position near the East Coast.

Ensembles continue to indicate daily chances for convection as a
frontal boundary lingers over the area. There are still some
indications that the front may shift more to the north by Monday
and Tuesday, as western trough starts to eject towards the area.
This may result in a relative minimum threat for precipitation
around Monday and Tuesday, before the threat increases again by
next Wednesday as the trough, and associated frontal system,
arrive.

&&

.AVIATION /Discussion for 23/06Z TAF Issuance/...
Issued at 1100 PM EDT Wed May 22 2019

Good confidence in mostly VFR conditions but MVFR and worse are
possible in showers and thunderstorms 07z-15z and again after 20z as
a cold front moves in from the northwest.

Winds will start off south and southwest less than 10 knots but will
increase to around 10 knots with gusts possible after 15z. Low level
wind shear will also be a concern 06z to 15z or so.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...Ryan
NEAR TERM...Ryan
SHORT TERM...Ryan
LONG TERM....JAS
AVIATION...MK
Hazardous weather outlook, May 23, 3:34 AM EDT, 43 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
334 AM EDT Thu May 23 2019

INZ021-028>031-035>041-043>049-051>057-241000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Vermillion-Parke-Putnam-Hendricks-
Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-Rush-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Clinton, Newport, Rockville,
Greencastle, Plainfield, Brownsburg, Danville, Indianapolis,
Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City,
Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, and Rushville
334 AM EDT Thu May 23 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Severe thunderstorms are expected early this morning.
Isolated storms are possible again late tonight.

Hazards: Damaging winds...large hail...isolated tornadoes...
torrential rain and lightning.

Timing: Severe storm threat through 10 am. Additional storms after
midnight tonight.

Discussion: A squall line will move into the northern half of central
Indiana early this morning ahead of a frontal boundary. Severe storms
are expected early this morning with damaging winds as the primary
threat. The front will settle into southern Indiana this afternoon
before returning north late tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: Periodic thunderstorms will be possible at times Friday through
the holiday weekend and into next week. Some of the storms could be
strong to severe at times.

Discussion: A frontal boundary will meander across the region
over the next several days. This will provide a focus for periodic
threats for strong to possibly severe thunderstorms.

Afternoon heat indices will approach 90 degrees for areas near and south
of Interstate 70...especially Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed early this morning.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ042-060>065-067>072-241000-
Randolph-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-
Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Winchester, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
334 AM EDT Thu May 23 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Strong thunderstorms possible towards daybreak. Isolated
severe storms possible this afternoon and evening.

Hazards: Damaging winds...large hail...isolated tornadoes...
torrential rain and lightning.

Timing: Strong storms possible at any time from daybreak through
tonight. Main time period for severe storms this afternoon and
evening.

Discussion: A squall line will move into the northern half of central
Indiana early this morning ahead of a frontal boundary. Severe storms
are expected early this morning with damaging winds as the primary
threat. The front will settle into southern Indiana this afternoon
before returning north late tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: Periodic thunderstorms will be possible at times Friday through
the holiday weekend and into next week. Some of the storms could be
strong to severe at times.

Discussion: A frontal boundary will meander across the region
over the next several days. This will provide a focus for periodic
threats for strong to possibly severe thunderstorms.

Afternoon heat indices in the lower 90s are expected Friday and
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Ryan

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 3:03 AM EDTSevere Thunderstorm WarningINDFountain, Tippecanoe, Vermillion, Warren57 min
May 23, 3:40 AM EDTSevere Thunderstorm WarningINDCarroll, Clinton, Fountain, Montgomery, Parke, Tippecanoe and 1 more65 min
May 23, 3:47 AM EDTSevere Thunderstorm WarningINDClay, Montgomery, Parke, Putnam, Vermillion, Vigo58 min
May 23, 4:13 AM EDTSevere Thunderstorm WarningINDBoone, Carroll, Clinton, Hamilton, Howard, Montgomery and 2 more62 min
May 23, 4:32 AM EDTSevere Thunderstorm WarningINDHoward43 min
May 23, 4:51 AM EDTSevere Thunderstorm WarningINDDelaware, Hamilton, Hancock, Madison, Tipton54 min
May 23, 5:08 AM EDTSevere Thunderstorm WarningINDHancock, Hendricks, Johnson, Marion, Morgan, Owen and 2 more67 min
May 23, 5:39 AM EDTSpecial Weather StatementINDDelaware, Randolph36 min
May 23, 5:56 AM EDTSpecial Weather StatementINDHenry, Rush, Shelby49 min
May 23, 1:12 PM EDTRiver Flood WarningINDDaviess, Greene, Knox3 days
May 23, 1:12 PM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike4 days
May 23, 1:12 PM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike45 hr
May 23, 1:12 PM EDTRiver Flood WarningINDGibson, Knox6 days
May 23, 1:12 PM EDTRiver Flood WarningINDParke, Vermillion, Vigo23 hr
May 23, 1:12 PM EDTRiver Flood WarningINDGibson, Knox, Posey7 days

Nearby

Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.